Kentucky, 2003

Damaging Wind in Kentucky, May 17, 2003

May 17, 2003 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 17, 3:20 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 17, 3:20 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT SAT MAY 17 2003

NEAR TERM...19Z SFC ANALYSIS SHOWS ELONGATED AREA OF LOW PRESSURE
OVER EASTERN ARKANSAS.  A WARM FRONT EXTENDS NORTHEAST INTO KENTUCKY
PUTTING OUR SOUTHERN COUNTIES IN THE WARM SECTOR.  THIS AREA BECAME
A BIT UNSTABLE THIS AFTERNOON WITH DEWPOINTS INTO THE MID 60S.  LAPS
CAPES AROUND 1000 TO 1500 J/KG AND NO CAP WILL SUPPORT EARLY EVENING
TSRA.  OVERNIGHT WARM FRONT CONTINUES TO LIFT NORTHWARD WITH H8 JET
AND WILL BE THE FOCUS FOR POTENTIALLY HEAVY RAINFALL.  PW/S WILL
CONSISTENTLY STAY AROUND 1.5 INCHES.  HAVE NOT ISSUED A FLOOD WATCH
FOR FF JUST YET...WOULD LIKE TO SEE HOW THIS AFTERNOON/S EVENTS
EVOLVE.  AT ANY RATE OMEGAS INCREASE TOWARD MORNING WITH PRECIP
ALONG THE WARM BOUNDARY THAT BECOMES NEARLY STATIONARY.

SIMILAR SITUATION FOR TOMORROW AS INVERTED TROUGH REMAINS NEARLY
STATIONARY ALONG OUR NORTHERN COUNTIES.  THE GREATEST POTENTIAL FOR
FF WOULD BE IN THE NORTHERN COUNTIES ALONG FOCUSING MECHANISM EARLY
IN THE DAY.  POPS LOWER TO CHANCE AS UPPER SUPPORT CONTINUES TO
DRIFT AWAY AND NORTHERN STREAM WAVE MOVES THROUGH.  MON AND TUE RW
AND TSRA CHANCES CONTINUE WITH INVERTED TROUGH...BUT LESSEN WITH
WEAK DYING RIDGE SLIDING EAST.  TS ARE IN GRIDS IN ALL ZONES THROUGH
THE PERIOD...BUT EXPECT THAT THE POSSIBILITY LIES DURING THE PEAK
HEATING HOURS AND FOR OUR SOUTHERN COUNTIES.

...EXTENDED...

EXTENDED MODELS IN AGREEMENT WITH A TRANSITION IN THE UPPER LEVEL
PATTERN OVER NORTH AMERICA LATER THIS WEEK...AS FLOW GOES FROM A
BLOCKY PATTERN TO MORE OF A RIDGE WEST/TROF EAST PATTERN.  THIS WILL
KEEP TEMPERATURES A LITTLE BELOW NORMAL FOR THE LATER HALF OF THE
WEEK.  AS FOR SENSIBLE WEATHER...RICH GULF MOISTURE WILL BE FIRMLY
IN PLACE ACROSS MUCH OF THE SOUTHEAST AT THE BEGINNING OF THE
EXTENDED PERIOD.  DECENT FRONTAL BOUNDARY WILL MOVE SOUTHEAST ACROSS
THE AREA DURING THE DAY ON WEDNESDAY.  FOR NOW...HAVE KEPT CHANCE
POPS IN FOR WEDNESDAY MORNING AND THEN DRYING THINGS OUT BY THE
AFTERNOON.  THURSDAY THROUGH SATURDAY LOOK DRY AT THIS POINT AS
HIGH PRESSURE BUILDS INTO THE REGION.  AS FAR AS TEMPS GO...00Z GFS
OPERATIONAL NUMBERS WERE IN GOOD AGREEMENT WITH 00Z ENSEMBLES...FOR
THIS PACKAGE...GENERALLY USED A BLEND...WITH ONLY MINOR TWEAKS FROM
THE PREVIOUS PACKAGE.

SHORT TERM: OUDEMAN
LONG TERM : JARVIS

.JKL...TORNADO WATCH UNTIL 8 PM EDT ALL COUNTIES
---------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------
1115 AM EDT SAT MAY 17 2003

UPDATE FOR MINOR CHANGES.  LOWERED TEMPS TO NEAR 70 AND ADJUSTED
TIMING OF POPS FOR THIS AFTERNOON.  LOOKING AT THE POTENTIAL FOR A
FFA FOR FF THAT WOULD BE ISSUED LATER THIS AFTERNOON.

.JKL...NONE.

OUDEMAN
-----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
-----------------------------------------------------------------
258 AM EDT SAT MAY 17 2003

TIMING OF CONVECTION AND FLOODING POTENTIAL OVER THE WEEKEND REMAINS
THE BIGGEST FORECAST CHALLENGES.

UPPER LOW SPINNING ACROSS E OK/W AR ATTM...WILL BE THE DRIVING
WEATHER FEATURE OVER THE NEXT SEVERAL DAYS. AS THIS SYSTEM
APPROACHES...A WEAK WAVE EJECTS OUT AHEAD OF IT ACROSS KY
TODAY...AND UPPER DIFFLUENCE INCREASES AS WELL. IN ADDITION...
SOUTHWEST 850MB WINDS ARE PROGGED TO INCREASE WITH GOOD LOW LEVEL
CONVERGENCE ALREADY TAKING PLACE ACROSS SOUTHERN KY PER LAPS.
ALL THIS SUGGESTS PCPN SHOULD BEGIN BREAKING OUT ACROSS SRN PORTION
OF THE FORECAST AREA EARLY...THIS SPREAD NORTH AS THETA-E
ADVECTION/UPPER DIFFLUENCE AND 500MB DEFORMATION ZONES SHIFTS NORTH.
CONCERNED ABOUT HVY PCPN WITH PW VALUES IN EXCESS OF 1.5
INCHES...BUT WILL HOLD OFF ON ANY FLOOD WATCHES FOR NOW. POPS
ALREADY IN CATEGORICAL RANGE...AND WILL PUSH THEM UP EVEN MORE.
WILL ALSO DROP HIGHS A FEW DEGREES WITH ABUNDANT CLOUD COVER/PCPN.

FOR SATURDAY NIGHT...500MB DEFORMATION ZONE DECREASES...BUT WITH
THETA-E RIDGE STILL IN PLACE WILL CONTINUE WITH LIKELY POPS..WITH
BEST FOCUS ACROSS OUR NORTHERN AND NORTHEAST COUNTIES...WHERE
GREATEST THETA-E ADVECTION...850MB CONVERGENCE PROGGED.

EXPECT PCPN TO DIMINISH DURING THE DAY SUNDAY...AS UPPER LOW
CONTINUE TO WEAKEN...AND WAA/THETA-E ADVECTION DIMINISHING.
OTHERWISE...WILL BRING DOWN TEMPS A FEW DEGREES WITH PLENTY OF CLOUD
COVER STILL EXPECTED.

GFS MODEL MUCH MORE PRONOUNCED WITH LOW LEVEL WARM FRONT ACROSS OHIO
RIVER BY 12Z MONDAY...AND CONSIDERING IT HAS NOT BEEN VERY
CONSISTENT OVER THE PAST SEVERAL RUNS...WILL LEAN TOWARD THE ETA
SOLUTION OF KEEPING A BROAD SE LOW LEVEL FLOW ACROSS THE REGION.
WITH FCST SOUNDINGS STILL INDICATING A DEEP MOISTURE LAYER...WILL
KEEP CHC POPS IN THE FORECAST...WITH THE GREATEST CHANCES AGAIN IN
THE NORTHERN AND EASTERN ZONES WHERE ETA PROGS THE NOSE OF LOW LEVEL
THETA-E RIDGE.

WHILE AN UPPER LEVEL RIDGE BEGINS TO TAKE HOLD OVER OUR AREA
MONDAY...MODELS HINT THAT A SHORT WAVE TROF RIDES DOWN THROUGH THIS
RIDGE. WHILE THE TIMING/LOCATION OF THIS FEATURE IS STILL VERY MUCH
IN DOUBT...STILL EXPECT SCATTERED AFTERNOON TSRA TO DEVELOP WITH
NICE INSTABILITY AXIS ENTRENCHED ACROSS THE AREA AND FCST CAPES OF
500-1000 J/KG. AS A RESULT...WILL KEEP CHANCE POPS GOING...WITH BEST
PROBABILITY OF PRECIP IN WESTERN ZONES.

UPPER RIDGE STARTS TO BREAK DOWN MONDAY NIGHT AS A NORTHERN STREAM
SYSTEM PUSHES INTO MN BY 12Z TUESDAY. INCREASING LOW LEVEL SOUTHERLY
FLOW AHEAD OF THIS FEATURE WILL KEEP DEWPOINTS AOA 60 FOR MOST
LOCATIONS...THUS WILL BRING UP LOW TEMPS A FEW DEGREES. WITH MOIST
PROFILE CONTINUING (PW/S 1.50+)...STRONG LOW LEVEL VEERING
WINDS...AND
WEAK SHORTWAVES STILL ROTATING THROUGH WEAKENING RIDGE...WILL
INCREASE POPS MONDAY NIGHT AND ELIMINATE EVENING WORDING.

.JKL...NONE.

HYSELL

--------------------------------------------------------------
PREVIOUS FORECAST DISCUSSIONS FOLLOW:
--------------------------------------------------------------
925 PM EDT FRI MAY 16 2003

WITH LOSS OF DAYTIME HEATING...AFTERNOON AND EVENING CONVECTION
CONTINUES TO DIE DOWN. AS THE RESULT OF CONVECTION HAD TO DROP
TEMPS IN THE GRIDS A BIT FOR THE SOUTHERN CWA. ULTIMATELY...EXPECT
LOW TEMPS TO BE ABOUT THE SAME TOMORROW AS IS CURRENTLY FORECASTED.
SO NO FURTHER CHANGES TO TEMPS. ONLY OTHER CONCERN IS THE
POSSIBILITY OF SOME FOG OVER AREAS THAT HAD THUNDERSTORMS THIS
EVENING. HOWEVER...SHOULD NOT BE ANYTHING WIDESPREAD AS AREAS TO
RECEIVE SUBSTANTIAL RAINFALL WAS LIMITED.

CONVECTION TO FAR WEST WITH MCS CURRENTLY MOVING INTO WESTERN KY/TN.
THIS ACTIVITY IS SUPPOSE TO MOVE INTO EASTERN KENTUCKY BY TOMORROW
AS UPPER LEVEL LOW GRADUALLY SHIFTS INTO AREA...THEN STALLS OUT
SOMEWHAT BEFORE GRADUALLY FILLING AND DISAPPEARING. ALL INDICATIONS
ARE THAT LULL IN ACTIVITY CAN BE EXPECTED OVERNIGHT UNTIL THE MCS
APPROACHES OUR AREA TOMORROW MORNING. CONSEQUENTLY...LOWERED POPS
FOR OVERNIGHT PERIOD...ACTUALLY JUST SHIFTED TIMING OF POP BACK 3 TO
6 HOURS IN GRIDS.

UPDATE OUT SHORTLY.

.JKL...NONE.

RAY
Hazardous weather outlook, May 17, 4:40 PM EST, 1 hour 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF FAR SOUTHEAST KENTUCKY
UNTIL 10 PM EDT...

A LARGE LOW PRESSURE SYSTEM CURRENTLY OVER THE LOWER MISSISSIPPI
RIVER VALLEY WILL SLOWLY MOVE SOUTHEAST ACROSS THE SOUTHERN TIER OF
STATES IN THE NEXT 12 TO 24 HOURS.  AHEAD OF THIS SYSTEM...SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
KENTUCKY. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS OVER ALL OF EASTERN KENTUCKY
THIS EVENING.  THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND POSSIBLY SOME LARGE HAIL.  THE AREA AT MOST RISK FOR
SEVERE WEATHER TONIGHT WILL BE COUNTIES THAT BORDER TENNESSEE AND
VIRGINIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH
WEDNESDAY...AND THE PERSISTENT RAINS MAY PRODUCE HIGH WATER ALONG
SMALL CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JARVIS

In the hours before

Special weather statement, May 17, 4:51 PM EST, 1 hour 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT MAY 17 2003

TORNADO WATCH NUMBER 406 THAT WAS IN EFFECT UNTIL 8 PM EDT FOR ALL
OF EASTERN KENTUCKY HAS BEEN CANCELLED. HOWEVER...A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...
WHITLEY...BELL...CLAY...HARLAN...KNOX...LESLIE...LETCHER...AND PERRY.
THIS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL

JARVIS
Local storm report, May 17, 5:43 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
643 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BARBOURVILLE              KY   WIND DAMAGE
05/17/03   KNOX                           NEMEROUS TREES DOWN IN
                                          BARBOURVILLE. POWER LINES
                                          DOWN. TREES DOWN COUNTY
                                          WIDE. REPORTED BY DISPATCH
                                          AND LAW ENFORCEMENT.

RAY
Local storm report, May 17, 5:43 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR GRAMMAR
NATIONAL WEATHER SERVICE JACKSON, KY
643 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BARBOURVILLE              KY   WIND DAMAGE
05/17/03   KNOX                           NUMEROUS TREES DOWN IN
                                          BARBOURVILLE. POWER LINES
                                          DOWN. TREES DOWN COUNTY
                                          WIDE. REPORTED BY DISPATCH
                                          AND LAW ENFORCEMENT.

RAY

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leslie

When
May 17, 6:03 PM EST
Where
Leslie County, 5 mi SE of Hyden
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -83.300

Trees were down and completely blocking Cutshin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354757.